Illinois, 2008

Flash Flood and Hail in Illinois, April 24 to 25, 2008

April 24 to 25, 2008 · NWS DVN · 6 events in 5 counties and zones

Strong low pressure tracked from western Kansas to western Wisconsin on April 24-25, 2008. A warm front moving across the region brought heavy rain and flash flooding to areas north of I-80.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Strong low pressure tracked from western Kansas to western Wisconsin on April 24-25, 2008. A warm front moving across the region brought heavy rain and flash flooding to areas north of I-80. Then an impressive cold front swept across eastern Iowa and northwest Illinois. This front triggered severe thunderstorms which produced two tornadoes, large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 24, 1:47 PM CST, 9 hours 19 minutes earlier.

Area forecast discussion, Apr 24, 1:47 PM CST, 9 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
247 PM CDT THU APR 24 2008

.SYNOPSIS...
LOW PRESSURE DEVELOPING IN WESTERN KANSAS WILL SEND A WARM FRONT
TOWARDS THE REGION ON A STRENGTHENING LOW LEVEL JET OVERNIGHT. MCS
EXPECTED TO DEVELOP IN PORTIONS OF IOWA NORTH OF THE WARM FRONT WITH
THREAT OF HEAVY RAIN. DEEPENING LOW PRESSURE WILL TRACK INTO
WISCONSIN ON FRIDAY SENDING A STRONG COLD FRONT ACROSS THE REGION
WITH SEVERE WEATHER POSSIBLE. BELOW NORMAL TEMPERATURES TO FOLLOW BEHIND THE
STORM SYSTEM AS UPPER LOW DEEPENS IN THE GREAT LAKES REGION.

&&

.SHORT TERM...TONIGHT...
HAVE ISSUED A FLASH FLOOD WATCH FOR OUR IOWA COUNTIES NORTH OF
HIGHWAY 34 FOR OVERNIGHT AND FRIDAY MORNING. FRONTAL TYPE FLASH
FLOOD EVENT EXPECTED WITH BOTH ECMWF AND UKMET SHOWING MCS
DEVELOPMENT NORTH OF THE WARM FRONT MAINLY AFTER 06Z. THE LOW LEVEL
JET WILL BE IMPINGING ON THE FRONT AND STRENGTHENING TO OVER 50
KNOTS. PLENTY OF MOISTURE AVAILABLE WITH PRECIPITABLE WATER
INCREASING TO OVER 1.40 INCHES WHICH IS OVER 150 PERCENT OF NORMAL.
IN ADDITION...1 TO 3 HOUR FLASH FLOOD GUIDANCE IN OUR IOWA COUNTIES
NORTH OF KEOSAUQUA TO BURLINGTON IS LESS THAN 2 INCHES. TODAYS
RAIN UP TO AN INCH IN THE AREA OF CONCERN HAS SATURATED THE
GROUND. CANT RULE OUT ISOLATED SEVERE HAIL OR WIND AT THE ONSET OF
THE MCS BUT MAIN CONCERN IS FLASH FLOODING. TEMPERATURES STAYING
QUITE MILD WITH MOST LOCATIONS SEEING LOWS AROUND 60.

RADAR MOSAIC SHOWS CURRENT AREA OF STEADY RAIN CONTINUES TO DIMINISH
FROM THE SOUTH SO THIS EVENING EXPECTING SCATTERED SHOWERS GRADUALLY
ENDING FOR A TIME.
..HAASE..

.LONG TERM...FRIDAY THROUGH THURSDAY...
THE TERRIFICALLY CHALLENGING STORM SYSTEM OVER THE MIDWEST WILL
CONTINUE TO SPREAD SHOWERS AND THUNDERSTORMS WITH POTENTIALLY HEAVY
RAINFALL OVER THE CWA DURING THE MORNING HOURS FRIDAY. THIS IS
PROBLEMATIC GIVEN THE EQUALLY LIKELIHOOD OF THREATS OF FLASH
FLOODING...WHICH WOULD BE WORSENED BY THE POTENTIALLY ONGOING
MCS...AND THE OTHER SIDE OF THE COIN...WHERE SHOULD THE MCS BE
WEAK OR LESS WIDESPREAD OVER THE CWA...A SEVERE WEATHER EVENT
WOULD BECOME LIKELY. AT THIS TIME...IT APPEARS MORE LIKELY THAT WE
WOULD SEE WIDESPREAD RAINFALL FROM 7 AM TIL NOON OR SO...FOLLOWED
BY PARTIAL CLEARING. THIS NARROW WINDOW WOULD LIMITED THE COVERAGE
OF SEVERE STORMS WITH THE COLD FRONT...WHICH SHOULD SWEEP EAST
FROM 1 PM TO 6 PM ACROSS THE CWA. SHOULD WE REACH THE MID 70S TO
LOWER 80S...WHICH SHOULD ONLY OCCUR IF THE MCS DOES NOT
VERIFY...SUPERCELLS WITH LARGE HAIL...DAMAGING WINDS AND
TORNADOES WOULD BE POSSIBLE...ESPECIALLY ALONG AND EAST OF THE
MISSISSIPPI RIVER. BY LATE AFTERNOON AND EARLY EVENING...THE
SURFACE COLD FRONT WILL SWEEP EAST...ENDING THE PCPN THREAT.

TEMPERATURES WILL CRASH BACK BELOW NORMAL FOR THIS WEEKEND...WITH
CONTINUED RAINFALL CHANCES AS THE UPPER LOW DEVELOPS OVER THE GREAT
LAKES. WE WILL KEEP POP ALL LIQUID FOR NOW...BUT SOME SNOW MIXED IN
IS POSSIBLE IN THE FAR NORTH DURING THE LATE NIGHT HOURS SATURDAY
INTO SUNDAY.

NO CHANCES BEYOND MONDAY GIVEN THE STORMY WEATHER...BUT THE NEXT
SHOT AT PCPN APPEARS LIKELY AROUND WEDNESDAY NIGHT AND THURSDAY AS
RETURN FLOW SETS UP IN THE PLAINS. ..ERVIN..

&&

.AVIATION...
RAIN DIMINISHES THIS EVENING FROM SOUTH TO NORTH BUT LOW LEVEL
MOISTURE WILL KEEP MVFR CIGS/VIS AROUND. THE BIG CONCERN IS A LARGE
AREA OF THUNDERSTORMS THAT WILL DEVELOP AFTER 06Z IN IOWA WEST OF
THE MISSISSIPPI RIVER AND THEN SPREAD EASTWARD. MVFR WITH OCNL IFR
CONDITIONS IN THUNDERSTORMS AND HEAVY RAIN LIKELY AFTER 06Z AND INTO
FRIDAY MORNING. BRIEF BREAK IN THE RAIN BUT A STRONG COLD FRONT WILL
SWEEP ACROSS THE TAF SITES FRIDAY AFTERNOON...WITH A POTENTIAL FOR A
LINE OF STORMS TO FORM AHEAD OF THE FRONT. SOUTH WINDS ON FRIDAY
WILL INCREASE TO 15 TO 25 KNOTS SHIFTING TO THE WEST 20 TO 30
KNOTS BEHIND THE FRONT. ..HAASE..

&&

.HYDROLOGY...
FORECAST AND ACTUAL HEAVY RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL
RESULT IN PROLONGED FLOODING...OR SLIGHTLY WORSE FLOODING ON MANY
AREA RIVERS. RIVER BASINS MOST AT RISK WILL BE IOWA TRIBUTARY
RIVERS. NCRFC AND NWS FORECAST ACCOUNT FOR TODAYS 0.5 TO 1 INCH
RAINS...AND AN ADDITIONAL 0.75 TO 1.25 YET TO FALL TONIGHT INTO
FRIDAY NOON. ..ERVIN..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM 1 AM CDT FRIDAY THROUGH FRIDAY AFTERNOON
     FOR BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-
     DUBUQUE-HENRY IA-IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-
     KEOKUK-LINN-LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...NONE.
MO...NONE.
&&

HAASE/ERVIN/HAASE
Hazardous weather outlook, Apr 24, 1:50 PM CST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 PM CDT THU APR 24 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-252000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
250 PM CDT THU APR 24 2008

...FLASH FLOOD WATCH FOR MUCH OF EASTERN IOWA LATE TONIGHT THROUGH
MIDDAY FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD SHOWERS WITH ISOLATED THUNDERSTORMS WILL CONTINUE
THROUGH LATE AFTERNOON OVER FAR EASTERN IOWA AND NORTHWEST
ILLINOIS. SEVERE WEATHER IS NOT EXPECTED.

TONIGHT...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL OF EASTERN
IOWA NORTH OF KEOSAUQUA TO BURLINGTON FROM 1 AM THROUGH 1 PM
FRIDAY AFTERNOON. THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER THE
AREA THIS EVENING WITH THE POTENTIAL TO PRODUCE HEAVY RAINFALL
OVERNIGHT. SEVERAL ROUNDS OF THUNDERSTORMS MAY PRODUCE RAINFALL
AMOUNTS FROM 1 TO 2 INCHES... AND LOCALLY AS HIGH AS 3 INCHES.
THIS MAY RESULT IN FLASH FLOODING WHERE SOIL CONDITIONS ARE
SATURATED FROM RECENT RAINFALL. FOR MORE INFORMATION...PLEASE SEE
THE LATEST FLOOD WATCH PRODUCT.

THERE IS A LOW PROBABILITY OF ISOLATED STORMS REACHING SEVERE
LEVELS OVER THE AREA TONIGHT. THE PRIMARY THREATS WILL BE DAMAGING
WINDS AND LARGE HAIL.

MINOR TO MODERATE FLOODING CONTINUES ALONG TRIBUTARY RIVERS IN
EASTERN IOWA AND NORTHWEST ILLINOIS. MODERATE TO MAJOR FLOODING IS
OCCURRING ALONG THE MISSISSIPPI RIVER...MAINLY FROM THE QUAD CITIES
DOWNSTREAM. PLEASE SEE THE LATEST FLOOD STATEMENT PRODUCT FOR
FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL CONTINUE TO AFFECT THE
REGION FRIDAY. THERE IS A SLIGHT RISK FOR SEVERE STORMS OVER MOST
OF THE AREA. SEVERE STORMS APPEAR MOST LIKELY ALONG AND EAST OF THE
MISSISSIPPI RIVER FROM MIDDAY FRIDAY INTO FRIDAY EVENING. LARGE
HAIL APPEARS TO BE THE PRIMARY THREAT...WITH DAMAGING WIND A
SECONDARY THREAT. FLASH FLOODING WILL BE POSSIBLE IN AREAS THAT
RECEIVE SEVERAL ROUNDS OF HEAVY RAIN AND A FLASH FLOOD WATCH IS IN
EFFECT UNTIL 1 PM FRIDAY.

ANY HEAVY RAINFALL THAT OCCURS MAY CAUSE AREA RIVERS TO SLOW THEIR
RATE OF FALL...OR EXPERIENCE ADDITIONAL RISES AND SECONDARY
CRESTS OVER THE NEXT WEEK.

SUNDAY NIGHT AND MONDAY NIGHT...MUCH COLDER AIR WILL BRING THE THREAT
OF FREEZING TEMPERATURES. IN ADDITION...A MIX OF RAIN AND SNOW IS
POSSIBLE SUNDAY NIGHT NORTH OF HIGHWAY 20. MONDAY NIGHT HAS THE
GREATEST POTENTIAL FOR A HARD FREEZE...ESPECIALLY NORTH OF
INTERSTATE 80...WHERE READINGS MAY DROP WELL INTO THE 20S.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR
TONIGHT. HOWEVER...REPORTS OF HEAVY RAINFALL AND FLOODING WILL BE
APPRECIATED.

DLS

In the hours before

Local storm report, Apr 24, 5:26 PM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
626 PM CDT THU APR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HEAVY RAIN       FARMINGTON              40.64N 91.74W
04/24/2008  M0.40 INCH       VAN BUREN          IA   TRAINED SPOTTER

            STORM TOTAL.

&&

MIKEZ
Local storm report, Apr 24, 9:41 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1041 PM CDT THU APR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             CASCADE                 42.30N 91.01W
04/24/2008  E0.50 INCH       DUBUQUE            IA   TRAINED SPOTTER

&&

DLF
Special weather statement, Apr 24, 9:47 PM CST, 1 hour 19 minutes before
IAZ042-054-ILZ001-250430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1047 PM CDT THU APR 24 2008

...STRONG THUNDERSTORM IN NORTHEAST IOWA...

AT 1040 PM...A TRAINED SPOTTER REPORTED AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED A STRONG THUNDERSTORM PRODUCING HAIL UP TO
ONE-HALF INCH AND STRONG GUSTY WINDS.

LOCATIONS THAT WILL BE AFFECTED BY THIS STORM THROUGH 1130 PM
INCLUDE IN DUBUQUE COUNTY IOWA AND EXTREME NORTHWEST JO DAVIESS
COUNTY ILLINOIS...EAST DUBUQUE...ASBURY...CENTRALIA...DUBUQUE...
DURANGO...EPWORTH...PEOSTA...SAGEVILLE AND SHERRILL.

IN ADDITION TO THE STRONG WINDS AND HAIL...BE PREPARED FOR INTENSE
RAINFALL.

WOLF
Local storm report, Apr 24, 10:22 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1122 PM CDT THU APR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 PM     HAIL             DUBUQUE                 42.50N 90.69W
04/24/2008  M0.25 INCH       DUBUQUE            IA   TRAINED SPOTTER

&&

DLF
Special weather statement, Apr 24, 10:23 PM CST, 43 minutes before
IAZ040-250515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1123 PM CDT THU APR 24 2008

...STRONG THUNDERSTORM HEADING TOWARD BUCHANAN COUNTY...

AT 1119 PM...NATIONAL WEATHER SERVICE INDICATED A STRONG
THUNDERSTORM JUST EAST OF THE WATERLOO AREA OR ABOUT 5 MILES WEST OF
JESUP MOVING EAST TOWARD BUCHANAN COUNTY AT 35 MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH...INTENSE
RAINFALL AND SMALL HAIL.  SOME LOCATIONS THAT WILL BE AFFECT BY THE
STORM THROUGH AROUND MIDNIGHT INCLUDE AURORA...HAZLETON...
INDEPENDENCE...JESUP...LAMONT...QUASQUETON...ROWLEY AND WINTHROP.

IF YOU ARE DRIVING TONIGHT...BE PREPARED FOR WATER PONDING ON ROADS
AND REDUCED VISIBILITIES FROM HEAVY RAIN.
Local storm report, Apr 24, 10:59 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1159 PM CDT THU APR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     HAIL             STOCKTON                42.35N 90.01W
04/24/2008  E0.50 INCH       JO DAVIESS         IL   LAW ENFORCEMENT

&&

DLF

The radar

The Quad Cities radar (KDVN), 109 km away, was scanning. The volume nearest the first event began at 05:06 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 flash flood. Local standard time, as filed.

Hail, Jo Daviess

When
April 24, 11:06 PM CST
Where
Jo Daviess County, 0.69 mi N of Nora
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.460, -89.930

A trained spotter measured dime to penny size hail near Nora.

Flash Flood, Hancock

When
April 25, 6:19 AM CST
Where
Hancock County, 0.69 mi N of Hamilton to 0.69 mi W of Hamilton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.410, -91.350

A trained spotter reported creeks and rivers bankfull with some smaller streams out of their banks. Some farm fields were also flooded.

Hail, Carroll

When
April 25, 8:02 AM CST
Where
Carroll County, 2.07 mi S of Thomson
Measured
0.75 in hail
Reported by
Public
Coordinates
41.940, -90.100

Penny size hail was reported near Thomson.

Hail, Whiteside

When
April 25, 8:22 AM CST
Where
Whiteside County, 3.3 mi SE of Coleta
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.870, -89.750

A trained spotter observed nickel size hail near Coleta.

Hail, Stephenson

When
April 25, 4:14 PM CST
Where
Stephenson County, 0.86 mi NW of Freeport
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.290, -89.630

Penny size hail was measured in Freeport.

Hail, Jo Daviess

When
April 25, 4:55 PM CST
Where
Jo Daviess County, 1.23 mi SE of Rice
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.320, -90.360

Trained spotter measured penny size hail near Rice.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96212, 96211, 96213, 96214, 96216, 96217.